Alabama, 2012

Flash Flood and Damaging Wind in Alabama, August 13, 2012

August 13, 2012 · NWS BMX · 2 events in 2 counties and zones

On Monday, August 13, a shortwave resulted in thunderstorm development in Mississippi. As this activity moved east, it developed into a mesoscale convective system (MCS) and tracked across Central Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

On Monday, August 13, a shortwave resulted in thunderstorm development in Mississippi. As this activity moved east, it developed into a mesoscale convective system (MCS) and tracked across Central Alabama. The MCS weakened as it encountered a more stable environment across the eastern half of the state, but not before it caused isolated wind damage and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 13, 9:25 AM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Aug 13, 9:25 AM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1025 AM CDT MON AUG 13 2012

.UPDATE...
MESOSCALE UPDATE.

&&

.DISCUSSION...

THE SHORTWAVE TROUGH MENTIONED IN THIS MORNING'S DISCUSSION
CONTINUES TO PUSH SOUTH AND EASTWARD THIS MORNING...AND SHOWERS AND
STORMS HAVE FIRED ACROSS NORTHERN AND CENTRAL MISSISSIPPI. RADAR
TRENDS HAVE INDICATED THE DEVELOPMENT OF A POSSIBLE MCV ACROSS
NORTHERN MISSISSIPPI WHICH BASED ON FORWARD PROPAGATING CORFIDI
VECTORS FROM LAPS ANALYSIS...LOOKS TO CONTINUE TO PUSH EASTWARD AND
MAYBE A LITTLE NORTH OF EAST OVER THE NEXT FEW HOURS. THE MAIN
QUESTION REMAINS IF THE STORMS WILL ACTUALLY HOLD TOGETHER ENOUGH TO
HAVE A SEVERE THREAT FOR OUR NORTHWEST COUNTIES. MESOANALYSIS THIS
MORNING INDICATED A WARM FRONT QUICKLY RACING NORTHEASTWARD INTO OUR
WESTERN AND SOUTHWESTERN COUNTIES WITH DEWPOINTS RISING INTO THE MID
AND UPPER 60S. THE DIFFERENCE IN AIRMASS ON EACH SIDE OF THE FRONT
IS VERY SIGNIFICANT...WITH PW'S ONLY 1.19 ON THE KBMX 12Z
SOUNDING...AND 2.01 ON THE KJAN SOUNDING. LAPS SOUNDINGS ARE
INDICATING THE MOISTURE RETURN HAS ALREADY REACHED OUR NORTHWESTERN
COUNTIES WITH 2 INCH PW'S INDICATED ACROSS MARION COUNTY WITH LI'S
AROUND -4 AND ABOUT 2000 J/KG OF CAPE. THE VERY QUICK MOISTURE AND
INSTABILITY RETURN IS MUCH FASTER THAN IS BEING INDICATED FROM RAP
ANALYSIS...AND WE WILL HAVE TO WATCH DEVELOPMENT TRENDS VERY
CLOSELY.

AS THE MESOSCALE SYSTEM CONTINUES EASTWARD...THE COLD POOL
ASSOCIATED WITH THE PRESENT STORMS LOOKS TO MOVE INTO OUR NORTHWEST
COUNTIES WITHIN THE NEXT HOUR. AS THE COLD POOL MOVES INTO OUR
CWA...IT WILL ENCOUNTER SEVERAL OUTFLOW BOUNDARIES AS INDICATED FROM
VISIBLE SATELLITE THIS MORNING. AS THE COLD POOL OVERTAKES THE
SLOWER MOVING OUTFLOW BOUNDARIES...THIS WILL TRIGGER ADDITIONAL
SHOWERS AND STORMS THROUGH THE MORNING. STILL...EVEN THOUGH THE
MOISTURE RETURN HAS BEEN VERY QUICK THIS MORNING...THE COLD POOL AND
MESOSCALE SYSTEM SHOULD STILL BE ABLE TO OUTRUN THE MOST UNSTABLE
AIRMASS PRESENT ACROSS THE WEST AND GRADUALLY WEAKEN WITH TIME AS IT
TRAVERSES EASTWARD. ALSO...WIDESPREAD CLOUD COVER DEVELOPING AHEAD
OF THE STORMS SHOULD LESSEN DESTABILIZATION FROM DAYTIME HEATING A
BIT. SHOWERS AND STORMS WILL STILL BE POSSIBLE AS THE OUTFLOW RACES
ACROSS THE STATE TODAY...BUT THE CHANCES OF ORGANIZED CONVECTION
CONTINUING PAST THE INTERSTATE 65 CORRIDOR APPEAR TO BE LOWER AT
THIS TIME. AFTER THIS SYSTEM MOVES THROUGH THE STATE...MODELS ARE
HINTING AT ANOTHER COMPLEX DEVELOPING ALONG THE ACTUAL COLD FRONT TO
OUR NORTHWEST THAT COULD PACK A BIGGER PUNCH WITH 0-6KM SHEAR RISING
ABOVE 40 KTS. THOSE STORMS COULD MOVE INTO OUR NORTHWEST COUNTIES
LATER THIS AFTERNOON...BUT IT WOULD DEPEND ON IF WE CAN RECOVER
AFTER THIS FIRST ROUND OF STORMS. WE WILL KEEP A CLOSE EYE ON
DEVELOPMENT THROUGH THE AFTERNOON.

FORECAST WISE...CHANGES HAVE BEEN MADE ACROSS THE BOARD WITH POPS
INCREASED TO CATEGORICAL ACROSS OUR NORTHWEST AND LIKELY POPS ALL
THE WAY TO THE INTERSTATE 59 CORRIDOR. AS THE STORMS TRAVEL SOUTH
AND EAST THROUGH THE DAY...WE ARE EXPECTING THE STORMS TO BECOME
MORE SCATTERED IN NATURE...AND RAIN CHANCES DECREASE THE FARTHER
EAST AND SOUTHEAST YOU GO INTO THE MORE STABLE AIRMASS. OF COURSE
WITH THE WIDESPREAD RAIN AND STORMS...FORECAST HIGHS WILL MUCH LOWER
WHERE RAIN AND STORMS HAPPEN TO OCCUR. UPDATES HAVE ALREADY BEEN
SENT OUT.

56/GDG

&&

.AVIATION...
12Z TAF DISCUSSION.

AN UPPER LEVEL TROUGH WITH SEVERAL IMPULSES ROTATING AROUND IT WILL
PUSH TOWARD CENTRAL TODAY AND TUESDAY. A CLUSTER OF THUNDERSTORMS
NEAR THE MISSISSIPPI RIVER WILL PROGRESS EASTWARD AN ENCOUNTER AN
OVERALL DRIER ATMOSPHERE. MODELS INDICATE LITTLE RETURN FLOW SO MOST
OF THE MOISTURE WILL HAVE TO COME FROM THE WEST. BACKED UP THE
TIMING SLIGHTLY FROM THE PREVIOUS FORECAST DISCUSSION BUT INCREASED
IT FROM THE PREVIOUS TAF CYCLE. MENTION VCTS BEGINNING 17-20Z FOR
THE NORTHERN SITES WHILE NOT MENTIONING YET FOR MGM/TOI. MODELS ARE
ALSO INDICATING ANOTHER UPPER LIFTING MECHANISM INTO THE OVERNIGHT
HOURS BUT WILL HOLD OFF ON THIS UNTIL THE NEXT CYCLE. SOME MVFR
CEILINGS MAY ADVECT IN FROM THE WEST AT THE TAIL END OF THE PERIOD
BUT KEPT EVERYTHING PREVAILING VFR.

SEVERAL LOCATIONS HAVE LOW DEW POINT DEPRESSIONS THIS MORNING...BUT
FOG FORMATION HAS BEEN SPORADIC AND ISOLATED. THEREFORE...IF ANY FOG
DEVELOPS AT A TERMINAL...IT SHOULD REMAIN BRIEF AND NO LESS THAN
MVFR.

75

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     90  71  89  69  91 /  50  40  30  20  10
ANNISTON    90  71  89  70  90 /  30  30  40  30  10
BIRMINGHAM  90  72  90  70  91 /  60  30  30  10  10
TUSCALOOSA  90  72  91  72  92 /  70  30  20  10  10
CALERA      90  72  90  71  91 /  50  30  30  20  10
AUBURN      93  73  90  72  91 /  20  30  40  30  20
MONTGOMERY  96  74  93  72  93 /  20  20  40  30  20
TROY        95  73  90  72  92 /  20  20  40  30  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

16/56/75
Hazardous weather outlook, Aug 13, 4:56 AM CST, 6 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
556 AM CDT MON AUG 13 2012

ALZ011>015-017>050-141100-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
556 AM CDT MON AUG 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 13, 9:54 AM CST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1054 AM CDT MON AUG 13 2012

ALZ011-012-131645-
LAMAR AL-MARION AL-
1054 AM CDT MON AUG 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR MARION AND LAMAR COUNTIES UNTIL
1145 AM CDT...

AT 1052 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTHEAST OF
TREMONT TO SULLIGENT TO COLUMBUS...AND MOVING EAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  SULLIGENT...
  VERNON...
  HAMILTON...
  MILLPORT...
  WINFIELD...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3426 8819 3432 8786 3432 8772 3404 8766
      3391 8771 3392 8795 3353 8794 3353 8828
TIME...MOT...LOC 1554Z 256DEG 20KT 3417 8820 3395 8815
          3354 8832

17/KLAWS
Special weather statement, Aug 13, 11:18 AM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1218 PM CDT MON AUG 13 2012

ALZ013-023-031-032-131800-
FAYETTE AL-GREENE AL-HALE AL-TUSCALOOSA AL-
1218 PM CDT MON AUG 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR TUSCALOOSA...NORTHERN HALE...
NORTHEASTERN GREENE AND SOUTHEASTERN FAYETTE COUNTIES UNTIL 100 PM
CDT...

AT 1216 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTH OF SAMANTHA
TO COKER TO UNION...AND MOVING EAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  NORTHPORT...
  TUSCALOOSA...
  HOLT...
  SAMANTHA...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3315 8784 3366 8783 3367 8743 3361 8742
      3359 8733 3352 8732 3351 8728 3348 8729
      3349 8733 3346 8733 3332 8718 3329 8711
      3324 8711 3320 8720 3313 8720 3312 8729
      3301 8732 3300 8742 3290 8742 3289 8806
TIME...MOT...LOC 1718Z 268DEG 29KT 3352 8761 3323 8767
          3297 8786

56

The radar

The Columbus AFB radar (KGWX), 76 km away, was scanning. The volume nearest the first event began at 17:21 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Tuscaloosa

When
August 13, 11:20 AM CST
Where
Tuscaloosa County, 4.3 mi SSE of New Lexington
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.510, -87.650

A porch awning and roof of a single wide mobile home were blown off and two outbuildings sustained roof damage.

Flash Flood, Lamar

When
August 13, 8:30 PM CST to 10:59 PM CST
Where
Lamar County, 1.34 mi ENE of Crews to 1.39 mi NE of Crews
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.910, -88.110

Periods of heavy rainfall led to 6 inches of flowing water over Highway 278 in Sulligent, as well as Highway 18 in Vernon.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409096, 409097.